Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 366, NWS Dodge City, KS

July 23, 1996Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1996, 10:23 PM CDT for Morton County, Stevens County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1996, 10:23 PM CDT (03:23 UTC)
Expired
Jul 23, 1996, 10:55 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1696 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 240324
SVRDDC
KSC129-189-240355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 PM CDT TUE JUL 23 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...MORTON COUNTY
   ...WESTERN STEVENS COUNTY

THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH.
 
AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR AND SPOTTER REPORTS 4 MILES NORTH NORTHEAST OF ROLLA
MOVING SOUTH SOUTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 ROLLA                            BY 1025 PM CDT
 WILBURTON                        BY 1025 PM CDT
 FETERITA                         BY 1025 PM CDT
 HUGOTON                          BY 1035 PM CDT
 ELKHART                          BY 1025 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

CICCONE/STOUT

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 23, 3:50 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT TUE JUL 23 1996

SHORT...
S/WV TRF ANALYZED IN WYOMING THIS AM (50H) INTERACTING WITH VERY
UNSTABLE AIRMASS IN E COLO AND W KS.  TRW FIRED VERY...VERY RAPIDLY
NORTH OF GLD THIS PM.  THIS IS JUST THE START.  MODELS SOMEWHAT
(SUPRISINGLY) CONSISTENT WITH THIS S/WV (EXCPT AVN)...MVG IT ACRS THE
CWA NXT 12/24 HRS.  STRONG (AT LEAST FOR SUMMER) MID/UPR LVL WIND FIELD
ABOVE INCREASING LOW LVL S/SE FLOW...ALONG WITH THE S/WV AND VERY
UNSTABLE AIR TO ALLOW FOR SVR DEVELOPMENT...INCLUDING TORNADOES.  HEAVY
RAIN WILL ALSO BE A THREAT AND THOUGHT ABOUT A FLASH FLOOD WATCH.
BUT...WITH THE FAIRLY QUICK STORM MOVEMENT...THE THREAT IS LESSENED.
THE ONLY EXCEPTION WLD BE FOR TRAINING.   WL STL HAV TO WATCH CLOSELY.
WENT NEAR GUID ON TEMPS BUT ABOVE ON POPS...ESPLY AVN.

LONG...
CONTINUED NW FLOW WITH OCCASIONAL S/WV'S.  THNK OVERNIGHT MCS WL BE
MOVING OUT IN THE AM SO WENT WITH DECREASING POPS.  ATMOS SHOULD BE
STABALIZED TMRW.  MORE STORMS PSBL TMRW NIGHT IF CONVECTION MOVES OFF
THE FRONT RANGE.  THNK THREAT SHLD BE FURTHER WEST AS EASTERN CWA
SHOULD BE STABLIZED ENUF...BUT STILL NOT RULING OUT.  KEPT POPS OUT FOR
THUR.SDAY BUT THREAT OF CONVECTION VERY LATE IN THE DAY.

DDC 062/082 062/082 063 733
GCK 061/081 062/082 062 733
EHA 063/082 064/083 064 733
LBL 064/082 063/083 063 733
HYS 061/080 060/082 061 722
P28 065/086 066/087 065 743

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:35 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman45 min
Jul 23, 8:08 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jul 23, 8:20 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa50 min
Jul 23, 8:28 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny62 min
Jul 23, 8:39 PM CDTSevere Thunderstorm WarningDDCFinney, Scott46 min
Jul 23, 8:48 PM CDTTornado WarningDDCFinney32 min
Jul 23, 9:09 PM CDTTornado WarningDDCHamilton31 min
Jul 23, 9:15 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa45 min
Jul 23, 9:23 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
Jul 23, 9:30 PM CDTSevere Thunderstorm WarningDDCKearny60 min
Jul 23, 9:44 PM CDTSevere Thunderstorm WarningDDCStanton51 min
Jul 23, 9:46 PM CDTSevere Thunderstorm WarningDDCGrant64 min
Jul 23, 9:58 PM CDTSevere Thunderstorm WarningDDCComanche62 min
Jul 23, 10:10 PM CDTSevere Thunderstorm WarningDDCMorton35 min
Jul 23, 10:27 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jul 23, 11:37 PM CDTSevere Thunderstorm WarningDDCClark, Meade33 min
Jul 23, 11:41 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jul 24, 4:33 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.